Texas, 2008

Hail in Texas, March 17, 2008

March 17, 2008 · NWS MAF · 1 event in 1 county or zone

A dryline located just east of the Permian Basin and lower Trans Pecos began retreating westward after sunset. Thunderstorms began to develop and strengthen along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline located just east of the Permian Basin and lower Trans Pecos began retreating westward after sunset. Thunderstorms began to develop and strengthen along this boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 17, 5:36 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 17, 5:36 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT MON MAR 17 2008

.AVIATION...
CURRENTLY HAVE A FEW STORMS SKIRTING EASTERN EDGE OF AREA.  DO NOT
HAVE MENTION OF STORMS TONIGHT IN TAFS... BUT DO  MENTION MORNING
SHOWERS IN MAF... FST... INK... HOB... AND PEQ WHEN PROBABILITY HIGHER.
EXPECTING A FRONT TO MOVE THROUGH THE AREA TONIGHT PASSING INK AND MAF
BY 06Z WITH WINDSHIFT TO NORTH/NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT MON MAR 17 2008/

DISCUSSION...
STRONG UPPER LEVEL LOW IS CONTINUING ON ITS TRACK ACROSS NORTHERN
MEXICO TOWARD WEST TEXAS. STILL EXPECTING THE PATH TO BE ON THE
SOUTHERN EDGE OF THE CWA.  AT THE SFC...DRYLINE IS LOCATED ALONG
THE EASTERN EDGE OF THE CWA AS NOTED BY 57 DEWPOINT AT SJT AND UPPER
20S IN MIDLAND AREA.  THUNDERSTORMS FIRING ALONG THIS BOUNDARY THIS
AFTERNOON SHOULD REMAIN EAST OF THE AREA...BUT IF IT WERE TO BEGIN
RETREATING WESTWARD...THE EASTERN ZONES MAY BE AFFECTED.  700MB
WINDS WILL TURN OUT OF THE SOUTH/SE OVER NIGHT TO BRING IN ABUNDANT
MID LEVEL MOISTURE.  IT APPEARS THAT THUNDER WILL POSSIBLE TONIGHT
AS THERE WILL BE A LITTLE INSTABILITY BUT MORE SO EAST OF THE AREA.
A FRONTAL BOUNDARY WILL PUSH THROUGH LATER TONIGHT.  NORTH WINDS
BEHIND THIS FRONT AND CLOUDY SKIES SHOULD KEEP THE TEMPS DOWN
CONSIDERABLY RELATIVE TO THE WARM TEMPS OF LATE. UPGLIDE ISENTROPIC
LIFT BEGINS TO PICKUP AS WILL WAA BY TOMORROW AFTERNOON.  BEST
CHANCES OF PRECIP WILL BE TOMORROW AS THE UPPER LOW REACHES THE
AREA. HAVE INCREASES POPS SIGNIFICANTLY AS THERES NOW GOOD AGREEMENT
BETWEEN THE NAM...GFS...AND ECMWF IN THE PLACEMENT OF THE LOW AND
PRECIP.  WHILE THERE WONT BE A TREMENDOUS AMOUNT OF SFC MOISTURE...
SHOULD BE ENOUGH MID LEVEL MOISTURE AVAILABLE TO PRODUCE STRATIFORM
PRECIP.  STILL MAY BE SOME WRAP AROUND MOISTURE TUESDAY NIGHT BUT
NOT LIKELY MUCH IN THE WAY OF ACCUMULATION.

CLEARING FROM WEST TO EAST BEGINS WEDNESDAY MORNING AS THE LOW
PUSHES ON THROUGH. ZONAL FLOW RETURNS AS DOES DRY AND WARM WEATHER
AND THUS FIRE WEATHER CONCERNS RETURN MID TO LATE WEEK. THE NEXT
COLD FRONT IS PROGGED TO MOVE ACROSS THE AREA SATURDAY EVENING. THE
TIMING OF THE FRONT WILL BE THE DECIDING FACTOR ON HIGH TEMPS.&&

FIRE WEATHER...
ALTHOUGH THERE IS A CHANCE OF WETTING RAIN OVER MUCH OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT AND TUESDAY...THE FLOW ALOFT WILL
BECOME WESTERLY AGAIN ON WEDNESDAY AND ALLOW THE AREA TO DRY OUT
AGAIN.  RECOVERY TONIGHT WILL BE GOOD OR BETTER AREAWIDE...WHILE
MINIMUM AFTERNOON RH/S ARE EXPECTED TO BE ABOVE 15 PERCENT
AREAWIDE.  RECOVERY TUESDAY NIGHT WILL BE GOOD AREAWIDE...WHILE
MINIMUM AFTERNOON RH/S DROP TO THE 10 TO 15 PERCENT RANGE WEST OF
THE PECOS...AND 15 TO 25 PERCENT TO THE EAST.

SINCE WIND SPEEDS WILL PICK UP OVER MUCH OF THE AREA THURSDAY...AT
LEAST NEAR CRITICAL CONDITIONS COULD MATERIALIZE AS MINIMUM
AFTERNOON RH/S COULD BE BACK IN THE 5 TO 1- PERCENT RANGE WEST...AND
10 TO 20 PERCENT RANGE EAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Mar 17, 12:42 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT MON MAR 17 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
142 PM CDT MON MAR 17 2008 /1242 PM MDT MON MAR 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT OVER THE PERMIAN BASIN...SOUTH THROUGH THE BIG BEND REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 17, 7:43 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT MON MAR 17 2008

TXZ070-180215-
REAGAN-
843 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF BIG LAKE AT 843 PM
CDT...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The San Angelo radar (KSJT), 94 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Reagan

When
March 17, 7:52 PM CST to 8:00 PM CST
Where
Reagan County, 0.85 mi SE of Big Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.192, -101.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77665.